Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Pittsburgh, PA

May 20, 2003Monroe County, Ohio; Wetzel County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 20, 2003, 11:41 PM EDT for Monroe County, Ohio; Wetzel County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2003, 11:41 PM EDT (03:41 UTC)
Expired
May 21, 2003, 2:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Monroe County, OH, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 210341
FFWPBZ
OHC111-WVC103-210645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 PM EDT TUE MAY 20 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 245 AM EDT

* AT 1138 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING NEAR  
  NEW MARTINSVILLE IN WETZEL COUNTY WEST VIRGINIA AND ALSO NEAR      
  DUFFY IN MONROE COUNTY OHIO. STATE ROUTE 7 WHICH RUNS THROUGH      
  WETZEL COUNTY AND INTO MONROE COUNTY IS FLOODED NEAR DUFFY. 
  RAINFALL WILL BE ENDING ACROSS THIS AREA BY 1230 AM OR 100         
  AM...HOWEVER RUNOFF WILL CONTINUE WELL INTO WEDNESDAY MORNING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:02 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 9:02 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT TUE MAY 20 2003

UPDATED TO ADD PATCHY FOG AND REMOVE TSRA.

FCSTID =   12

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

WDK
Hazardous weather outlook, May 20, 4:50 AM EDT, 18 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION TODAY. SOME OF
THESE STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS...
MAINLY THIS AFTERNOON AND EVENING. HOWEVER...AT THIS TIME HAZARDOUS
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Ohio, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.